European Regulator Holds Hearing on Fluoroquinolone Antibiotic Side Effects

Published on June 18, 2018 by Laurie Villanueva

The European Medicines Agency (EMA) recently convened a hearing to address the serious and often long-lasting side effects associated with fluoroquinolone antibiotics, including Levaquin, Cipro, and Avelox.

The EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) has been reviewing fluoroquinolones since February 2017, following a request from Germany’s health authority. The June meeting marked the second time the PRAC has convened a hearing in conjunction with a drug safety review.

The European review is focused on the persistence of serious fluoroquinolone side effects mainly affecting muscles, joints and the nervous system. The Committee is exploring what measures, if any, would ensure that these antibiotics are used as safely as possible.

During the June 11th-14th meeting, members of the PRAC heard testimony from European citizens regarding their views and experiences with fluoroquinolone antibiotics. The insights garnered from this testimony will complement the available scientific evidence and be used to finalize the Committee’s assessment.

FDA Fluoroquinolone Warnings

Fluoroquinolone antibiotics are widely prescribed to treat pneumonia and other serious bacterial infections. However, their significant risks have also prompted several safety reviews in the United States.

In May 2015, for example, the U.S. Food & Drug Administration (FDA) warned health care providers against prescribing fluoroquinolone antibiotics for most cases of sinusitis, bronchitis and uncomplicated UTIs, as their side effects usually outweigh their benefits when other treatment options are available

This latest warning followed an agency review that suggested drugs like Cipro, Avelox, and Levaquin could cause multiple and permanent complications involving the tendons, muscles, joints, nerves, and central nervous system. The FDA also directed fluoroquinolone manufacturers to add this information to the black box warning currently included in the drugs’ prescribing information.

In August 2013, the FDA ordered fluoroquinolone manufacturers to update label information regarding the drugs’ association with a serious nerve disorder called peripheral neuropathy. While mention of this potentially disabling condition had been added to the prescribing information in 2004, the agency determined that the labels did not reflect the possible rapid onset of the condition or the potential for permanence.

In 2008, a black box warning regarding a possible risk of tendon injuries, including ruptures of the Achilles tendon, was added to the labels for all fluoroquinolone antibiotic labels.

Several studies have also suggested that patients taking Levaquin and other fluoroquinolones are at risk for potentially deadly aortic injuries, including aortic dissection and aortic aneurysm.

Get the latest news and litigation updates about this case by following us on Facebook. Click the "Like" button below.

 
 
 

Follow Us

RXInjuryHelp.com on Google+  RXInjuryHelp.com on Facebook  RXInjuryHelp.com on LinkedIn  RXInjuryHelp.com on Twitter  RXInjuryHelp.com on YouTube  RXInjuryHelp.com on Pinterest